High Wind, Central Oregon Coast
- When
- December 15, 2:00 PM PST to December 16, 2:00 PM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- COASTAL OBSERVING STATION
A Pacific front generated high winds as it moved across the area. Florence reported sustained winds of 45 mph with gusts to 62 mph, Astoria Airport gusts to 69 mph, Garibaldi gusts to 74 mph, Newport Jetty gusts to 59 mph, Cannon Beach sustained 48 mph with gusts to 61 mph and Sea Lion Caves gusts to 82 mph.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A Pacific front generated high winds as it moved across the area. Florence reported sustained winds of 45 mph with gusts to 62 mph, Astoria Airport gusts to 69 mph, Garibaldi gusts to 74 mph, Newport Jetty gusts to 59 mph, Cannon Beach sustained 48 mph with gusts to 61 mph and Sea Lion Caves gusts to 82 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 15, 8:30 AM PST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 AM PST MON DEC 15 2003
.SYNOPSIS...SHOWERS WILL DECREASE TODAY AS AN UPPER TROUGH MOVES
INLAND. AN UPPER RIDGE WILL GIVE BRIEF DRYING TO THE AREA TODAY BUT
SKIES WILL REMAIN CLOUDY. A COLD FRONT TO THE NORTH WILL SAG SOUTH
INTO THE AREA TUE...THEN SHIFT NORTH AS A WARM FRONT WED. HIGHER
PRESSURE OVER THE AREA WED NIGHT WILL HOLD THE NEXT COLD FRONT
OFFSHORE TILL THU.
&&
.DISCUSSION...
.SHORT TERM...LOCAL RADAR SHOWS ONLY A FEW SHOWERS OVER THE
AREA...AND THOSE SHOWERS ARE DISSIPATING. WV SATELLITE SHOWS NEXT
FRONT APPROACHING THE COAST. PLENTY OF CLOUDS MOVING INTO THE AREA
AND SOME TOPS COOLING OVER ORE...BUT NO PRECIPITATION FALLING BELOW.
MODELS KEEP THE STEADY PRECIP AWAY TIL AFTER 00Z AND CURRENT
FORECASTS INDICATE ONLY A CHANCE OF RAIN TODAY WITH MORE SIGNIFICANT
RAIN LATER TONIGHT ON THE COAST AND TOMORROW ELSEWHERE. COMFORTABLE
WITH THAT...SO NO CHANGES PLANNED FOR THE CURRENT PACKAGE.
GUIDANCE CONTINUING TO SHOW A FAIRLY STRONG SOUTH TO SOUTHEAST
COASTAL GRADIENT AHEAD OF THE COLD FRONT MON NIGHT AND TUE MORNING IN
SUPPORT OF THE HIGH WIND WATCH. GUIDANCE BRINGS THE COLD FRONT INLAND
ACROSS THE AREA TUE AND TUE NIGHT. THE REMAINING FRONT LIFTS NORTH
THROUGH THE AREA AS A WARM FRONT WED. STRONG AMPLIFICATION OF
THE LONG WAVE PATTERN DEVELOPS AND LOWER PRES DEVELOPS WELL OFFSHORE.
WILLMAN
.LONG TERM...EXTENDED MODELS CONTINUE TO HAVE PROBLEMS AGREEING ON
AND STICKING WITH A SINGLE SOLUTION. WILL CONTINUE WITH SAME
EXTENDED FORECAST THIS MORNING AS GENERAL TREND STILL IS TO BRING A
WEAKENED FRONT INTO THE REGION LATE THU...THEN LEAVE REGION IN A WSW
UPPER LEVEL FLOW OPEN TO SHORT WAVES TOWARDS THE WEEKEND.
&&
.PRELIMINARY POINT POPS...
AST 59968 PDX 14766 SLE 14766 EUG 13766
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
.WA/OR...HIGH WIND WATCH COAST TONIGHT AND TUE MORNING.
GALE WARNING CAPE SHOALWATER TO FLORENCE TODAY AND TONIGHT.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 521 AM PST MON DEC 15 2003 ORZ003>013-WAZ019-020-022-023-039-040-151900- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL WILLAMETTE VALLEY- COAST RANGE OF NORTHWEST OREGON-GREATER PORTLAND METRO AREA- GREATER VANCOUVER AREA-LOWER COLUMBIA-LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY-NORTHERN OREGON CASCADE FOOTHILLS- NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY- SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES- WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS- 521 AM PST MON DEC 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND NORTHWEST OREGON. .DAY ONE...TODAY A STRONG PACIFIC FRONT WILL BRING MORE WIND AND RAIN TO OREGON TONIGHT. HIGH WINDS ARE LIKLEY ALONG THE COAST. PLEASE REFER TO THE LATEST HIGH WIND WATCH (NPWPR) FOR DETAILS ON THIS STORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL MOVE INLAND TUESDAY WITH STRONG WINDS ALONG THE COAST EASING...AND HAZARDOUS SEA CONDITIONS DEVELOPING. PLEASE REFER TO THE LATEST HIGH WIND WATCH (NPWPR) AND COASTAL WATERS FORECAST (CWFPQR) FOR DETAILS ON THIS STORM. A WARM FRONT WILL BRING MORE RAIN WEDNESDAY FOLLOWED BY A COLD FRONT THURSDAY. MORE WEATHER SYSTEMS ARE EXPECTED OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 521 AM PST MON DEC 15 2003 ORZ001>002-WAZ021-151900- SOUTH WASHINGTON COAST-NORTH OREGON COAST-CENTRAL OREGON COAST 521 AM PST MON DEC 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH WASHINGTON AND NORTH AND CENTRAL OREGON COAST. .DAY ONE...TODAY A STRONG PACIFIC FRONT WILL BRING MORE WIND AND RAIN TO OREGON TONIGHT. HIGH WINDS ARE LIKLEY ALONG THE COAST. PLEASE REFER TO THE LATEST HIGH WIND WATCH (NPWPR) FOR DETAILS ON THIS STORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL MOVE INLAND TUESDAY WITH STRONG WINDS ALONG THE COAST EASING...AND HAZARDOUS SEA CONDITIONS DEVELOPING. PLEASE REFER TO THE LATEST HIGH WIND WATCH (NPWPR) AND COASTAL WATERS FORECAST (CWFPQR) FOR DETAILS ON THIS STORM. A WARM FRONT WILL BRING MORE RAIN WEDNESDAY FOLLOWED BY A COLD FRONT THURSDAY. MORE WEATHER SYSTEMS ARE EXPECTED OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332230, 5332231.